Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Positive operators and Hausdorff dimension of invariant sets


Authors: Roger D. Nussbaum, Amit Priyadarshi and Sjoerd Verduyn Lunel
Journal: Trans. Amer. Math. Soc. 364 (2012), 1029-1066
MSC (2010): Primary 37F35, 28A80; Secondary 37C30, 47B65
Published electronically: October 5, 2011
MathSciNet review: 2846362
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we obtain theorems which give the Hausdorff dimension of the invariant set for a finite family of contraction mappings which are ``infinitesimal similitudes'' on a complete, perfect metric space. Our work generalizes the graph-directed construction of Mauldin and Williams (1988) and is related in its general setting to results of Schief (1996), but differs crucially in that the mappings need not be similitudes. We use the theory of positive linear operators and generalizations of the Krein-Rutman theorem to characterize the Hausdorff dimension as the unique value of $ \sigma > 0$ for which $ r(L_\sigma )=1$, where $ L_\sigma $, $ \sigma >0$, is a naturally associated family of positive linear operators and $ r(L_\sigma )$ denotes the spectral radius of $ L_\sigma $. We also indicate how these results can be generalized to countable families of infinitesimal similitudes. The intent here is foundational: to derive a basic formula in its proper generality and to emphasize the utility of the theory of positive linear operators in this setting. Later work will explore the usefulness of the basic theorem and its functional analytic setting in studying questions about Hausdorff dimension.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37F35, 28A80, 37C30, 47B65

Retrieve articles in all journals with MSC (2010): 37F35, 28A80, 37C30, 47B65


Additional Information

Roger D. Nussbaum
Affiliation: Department of Mathematics, Rutgers University, Piscataway, New Jersey 08854
Email: nussbaum@math.rutgers.edu

Amit Priyadarshi
Affiliation: Department of Mathematics, Rutgers University, Piscataway, New Jersey 08854
Email: amitpriy@math.rutgers.edu

Sjoerd Verduyn Lunel
Affiliation: Mathematisch Instituut, Universiteit Leiden, Leiden, The Netherlands
Email: verduyn@math.leidenuniv.nl

DOI: http://dx.doi.org/10.1090/S0002-9947-2011-05484-X
PII: S 0002-9947(2011)05484-X
Keywords: Hausdorff dimension, iterated function systems, positive operators, spectral radius
Received by editor(s): February 1, 2010
Received by editor(s) in revised form: October 5, 2010
Published electronically: October 5, 2011
Additional Notes: The first author was supported in part by NSF Grant DMS-0701171.
Article copyright: © Copyright 2011 American Mathematical Society